Goodbye to the red devil

Later today I’ll have the fourth and final round of my first set of chemo sessions. I won’t be sorry to wave goodbye to fortnightly injections of doxorubicin. This drug is nicknamed the red devil, not just because of its colour but because of its potential to cause serious side effects, including – mum and dad, look away – permanent heart damage and an increased risk of leukaemia.

In the interests of balance, I have to say I’ve also seen doxorubicin described as the red beauty, because of the amazing job it can do of stopping or slowing the growth of cancer cells. In my case, it seems, I can’t complain on that front.

Because of its potential to cause cardiotoxicity, you can only receive a certain amount of doxorubicin over the course of your lifetime. The drug certainly looks dangerous (that’s me in the photo, about to be injected with the first of two syringes of the stuff). syringe 2It has to be administered by hand by a specially trained chemotherapy nurse. It’s delivered along with a saline solution as it’s too strong to go in “neat”. It can cause tissue damage if it escapes from the vein and leaks into the surrounding tissue. It can also damage the veins themselves; mine have held up well so far.

They take multiple precautions at the clinic to make sure there’s no mix-up with the drug. You get an ID band of the type they put on new-born babies, the syringes are labelled with your name, you’re asked your name and date of birth multiple times, the batch numbers of the drugs are cross checked, etc.

Did I mention it turns your urine bright red? And that they recommend you drink two litres of water the day before you have it and then two litres a day for a couple of days after to help flush it out of your system?

So it’s goodbye to doxorubicin and also to cyclophosphamide, which I’ve been taking in combination with the red stuff and which can have some pretty nasty side effects of its own.

Assuming all goes to plan, two weeks today I’ll have the first of four fortnightly chemo sessions of Taxol, or paclitaxel. That will have its own challenges, I’m sure. Peripheral neuropathy, ie damage to nerve endings that causes numbness and/or tingling in the hands and/or feet, is a common side effect, as is muscle and/or joint pain. But at least when I have that first session, I’ll be half way through the chemo part of my “journey”.

Advertisements

One thought on “Goodbye to the red devil

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s